Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 80, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Oct 9, 2018, 6:52 PM CDT for Fond du Lac County, Green Lake County, Wisconsin. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2018, 6:52 PM CDT (23:52 UTC)
- Expired
- Oct 9, 2018, 7:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fond du Lac County, WI, Green Lake County, WI
The radar
The Green Bay radar (KGRB), 95 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 9, 5:09 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 986 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
581
WUUS53 KMKX 092352
SVRMKX
WIC039-047-100030-
/O.NEW.KMKX.SV.W.0080.181009T2352Z-181010T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
652 PM CDT TUE OCT 9 2018
The National Weather Service in Milwaukee/Sullivan has issued a
* Severe Thunderstorm Warning for...
Green Lake County in south central Wisconsin...
Western Fond du Lac County in east central Wisconsin...
* Until 730 PM CDT.
* At 652 PM CDT, severe thunderstorms were located along a line
extending from near Waupun to near Markesan, moving north at 40
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Waupun, Ripon, Berlin, Markesan, Rosendale, Green Lake, Brandon,
Alto, Manchester, Fairwater and West Rosendale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1000 PM CDT for south central
Wisconsin.
LAT...LON 4390 8888 4389 8866 4363 8869 4363 8911
4398 8908 4398 8889
TIME...MOT...LOC 2352Z 189DEG 34KT 4367 8879 4368 8908
HAIL...0.75IN
WIND...60MPH
$$
GEHRING2 follow-up statements
303
WWUS53 KMKX 100015
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
715 PM CDT TUE OCT 9 2018
WIC039-047-100030-
/O.CON.KMKX.SV.W.0080.000000T0000Z-181010T0030Z/
Green Lake WI-Fond du Lac WI-
715 PM CDT TUE OCT 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN GREEN LAKE AND NORTHWESTERN FOND DU LAC COUNTIES...
At 714 PM CDT, severe thunderstorms were located along a line
extending from near Rush Lake to near Green Lake, moving north at 40
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ripon, Berlin, Rosendale, Green Lake and West Rosendale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1000 PM CDT for south central
Wisconsin.
LAT...LON 4378 8867 4381 8909 4398 8908 4398 8889
4390 8888 4389 8866
TIME...MOT...LOC 0014Z 189DEG 34KT 4387 8875 4388 8904
HAIL...0.75IN
WIND...60MPH
$$
DAVIS625
WWUS53 KMKX 100025
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
725 PM CDT TUE OCT 9 2018
WIC039-047-100035-
/O.EXP.KMKX.SV.W.0080.000000T0000Z-181010T0030Z/
Green Lake WI-Fond du Lac WI-
725 PM CDT TUE OCT 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GREEN LAKE AND
NORTHWESTERN FOND DU LAC COUNTIES WILL EXPIRE AT 730 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.
A Tornado Watch remains in effect until 1000 PM CDT for south central
Wisconsin.
LAT...LON 4378 8867 4381 8909 4398 8908 4398 8889
4390 8888 4389 8866
TIME...MOT...LOC 0025Z 189DEG 34KT 4397 8873 4398 8902
$$
DAVISWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 5:57 PM CDT, 55 minutes earlier.
Area forecast discussion, Oct 9, 5:57 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
557 PM CDT Tue Oct 9 2018
.UPDATE...
Diurnal convection is scattered across southern Wisconsin early
this evening. The stronger/severe convection has stayed up along
the stationary surface boundary stretching from near Prairie du
Chien, northeast through Marquette/Green Lake county. Effective
deep layer shear along this region is better than 40kts, combined
with MUCAPE of 1000-1500J/KG. Many of the storms have had
impressive rotation across Iowa, Sauk and Marquette counties, but
so far we haven't had a solid confirmation of any touchdowns.
We should see a rather quick downward trend in the activity with
the loss of daylight. The area should then get quiet for a time
before more showers and storms push in with the larger synoptic
system on Wednesday.
&&
.AVIATION(00Z TAFS)...
Showers and storms early this evening will diminish quickly by mid
evening. We should then get rather quiet until after about 12z on
Wednesday. That's when the showers and storms associated with an
advancing cold front begin to overspread southern Wisconsin.
Look for VFR conditions through the overnight hours, though any
storms could bring briefly lower conditions. MVFR then IFR
CIGS/VSBYS will quickly overspread southern Wisconsin by mid
morning on Wednesday, remaining low through the day as the slow
moving storm system tracks across the region. Improving conditions
are expected Wednesday evening as winds turn westerly and pull in
much drier air.
&&
.PREV DISCUSSION... (Issued 252 PM CDT Tue Oct 9 2018)
DISCUSSION...
Tonight and Wednesday...Forecast Confidence is medium to high.
Sct showers and tstorms will occur this afternoon with
SBCAPE's of 1500-2000 J/kg and no capping. Isold to sct showers
and storms will probably continue through the evening and
overnight via moisture transport, but the more widespread showers
and storms will occur on Wed. 1002 mb low pressure area over ern
KS will track to north central WI and gradually deepen to 997 mb
by 00Z Thu. The strong upper wave lifting nwd from the srn Rockies
to MN will continue the deepening Wed nt across Ontario, Canada.
A strong cold front will sweep ewd across srn WI late Wed aft-
early eve. PWs will increase to 1.8 inches tnt and remain high on
Wed until fropa. South to north bands of showers and embedded
tstorms will train some, but ewd movement will increase through
the day. Thus will not make any changes to the Flood Watch which
is in effect for Sauk, Iowa, and Lafayette Counties.
Wednesday night and Thursday - Confidence...Medium to High
Main story will be the arrival of the coldest airmass of the
season. Strong low pressure will shift to the northeast of Lake
Superior this period. A cold front will be whipping to the east of
the area with 850/925 temps crashing. Left a small pop in the
evening for potential for some lingering showers. Otherwise a
blustery period with most areas likely not exceeding the 50
degree mark on Thursday. And there will be the return of the wind
chill as well. So will be quite an abrupt change from the
warm/humid airmass from the days prior.
Thursday night through Saturday - Confidence...Low to Medium
This will be a cold period as the low level thermal trough is
sustained. The 12z ECMWF develops a system and brings precip
through the area Friday/Friday night. Meanwhile the GFS and GEM
show this system staying further south of the area. A light wind
regime and cold airmass could lead to the development of frost for
Thursday night in south central WI where it looks like a better
shot of some decoupling with the closer proximity to the incoming
ridge axis. And then the potential would expand to area wide
Friday night. If the ECMWF system were to pan out the clouds and
precip would would put the frost idea on the back burner. So for
now will steer more towards the frost idea panning out. Some WAA
sets up on Saturday between the departed high and ahead of an
approaching trough.
Saturday night through Sunday night - Confidence...Low to Medium
The trough/cold front moves through saturday night or Sunday
morning. By and large this fropa looks uneventful but some rain
showers do look possible. The 00z ECMWF had then developed a
potent low to our southeast with widespread rain and/or snow
Sunday night/Monday. The 12z run has backed off with a more
southern/weaker look. The 12z GEM stands as the strongest solution
with the highest qpf. So the GFS and ECMWF are now more or less
glancing shots of rain. 850 temps/1000-500 millibar thicknesses
look pretty chilly so some flakes wouldn't be out of the question.
Monday and Tuesday - Confidence...Medium
Surface/850 ridging takes hold then shifts to the east on Tuesday.
Another trough will bring the chance of showers to the forecast
later Tuesday or Tuesday evening.
AVIATION(21Z TAFS)...Cigs of 3.5 kft this afternoon into the
evening along with sct showers and storms. Cigs will then fall to
600-1900 feet from west to east across srn WI from early Wed
through late morning. The Cigs may improve to 1-3 kft during the
afternoon. Vsbys will be reduced at times tnt-Wed with the rain
and possibly light fog.
MARINE...A Small Craft Advisory is in effect from 12z Wed to 02z
Thu from Port Washington to Sheboygan due to high waves from a
persistent sly flow. Afterward, a Gale Watch is in effect from
02z Thu until 17Z Thu for the entire open lakes of Lake MI and the
nearshore area from Sheboygan south to Winthrop Harbor, IL. A
strong cold front will sweep ewd across the lake Wed evening with
wswly gale force gusts possible. The winds will gradually weaken
Thu aft-eve.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch through Wednesday afternoon for WIZ056-062-067.
LM...Gale Watch from Wednesday evening through Thursday morning for
LMZ643>646-669-671-673-675.
Small Craft Advisory from 7 AM to 9 PM CDT Wednesday for LMZ643.
&&
Update...Davis
Tonight/Wednesday and Aviation/Marine...Gehring
Wednesday Night through Tuesday...CollarHazardous weather outlook, Oct 9, 3:03 PM CDT, 3 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 303 PM CDT Tue Oct 9 2018 WIZ046-047-051-052-056>060-062>072-102015- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 303 PM CDT Tue Oct 9 2018 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Rest of this afternoon and tonight An isolated severe storm is possible mainly across parts of south central Wisconsin into the early evening hours. In addition, periods of moderate to heavy rain may result in flooding across portions of south central Wisconsin. A Flood Watch is in effect for Lafayette, Iowa, and Sauk Counties. Numerous area rivers remain above flood stage and are expected to remain elevated through the week. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday Thunderstorm chances will continue through Wednesday afternoon. Locally heavy rain will be the main concern, though a few storms may produce strong gusty winds. A Flood Watch is in effect for Lafayette, Iowa, and Sauk Counties through 1 PM Wednesday. Numerous area rivers will remain above flood stage through the week. Areas of frost are expected Thursday night into Friday morning in parts of south central Wisconsin. A more widespread frost is possible Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation most likely will not be needed. LMZ643>646-102015- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 303 PM CDT Tue Oct 9 2018 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Tonight A few thunderstorms will be possible later this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday Intermittent chances for thunderstorms continue through Wednesday afternoon. Southerly winds ahead of strong area of low pressure Wednesday will result in Small Craft Advisory conditions, mainly near and north of Port Washington wednesday into Wednesday evening. Gusty west to northwest winds behind the low pressure Wednesday night into Thursday night will reach Small Craft Advisory criteria. A Gale Watch is in effect Wednesday evening through Thursday morning. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-102015- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 303 PM CDT Tue Oct 9 2018 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight A few thunderstorms will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday Intermittent chances for thunderstorms continue through Wednesday evening. West to northwest winds behind a departing strong cold front may approach gale force Wednesday night and Thursday. A Gale Watch has been issued from Wednesday evening through Thursday morning. Collar www.weather.gov/mkx
In the hours before
Local storm report, Oct 9, 3:37 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
337 PM CDT TUE OCT 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL MINERAL POINT 42.87N 90.18W
10/09/2018 M1.00 INCH IOWA WI PUBLIC
&&Special weather statement, Oct 9, 4:56 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
456 PM CDT TUE OCT 9 2018
WIZ056-092230-
Sauk-
456 PM CDT TUE OCT 9 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SAUK COUNTY...
At 455 PM CDT, a strong thunderstorm was located 11 miles southwest
of West Baraboo, or 11 miles northwest of Prairie Du Sac, moving
northeast at 35 mph.
Funnel clouds, winds in excess of 40 mph and dime size hail are
possible with this storm.
Locations impacted include...
Baraboo, Wisconsin Dells, Lake Delton, West Baraboo, North Freedom,
Rock Springs and Leland.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4364 8987 4364 8979 4363 8978 4361 8978
4360 8976 4361 8975 4360 8974 4360 8972
4358 8973 4357 8973 4357 8967 4332 8988
4335 9006
TIME...MOT...LOC 2155Z 213DEG 30KT 4336 8994
GEHRINGLocal storm report, Oct 9, 5:21 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
521 PM CDT TUE OCT 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL 3 NW PORTAGE 43.58N 89.51W
10/09/2018 M1.50 INCH COLUMBIA WI PUBLIC
&&
AKLocal storm report, Oct 9, 5:43 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
543 PM CDT TUE OCT 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TSTM WND DMG 2 NW COBB 42.98N 90.35W
10/09/2018 IOWA WI FIRE DEPT/RESCUE
BARN DOWN AND POWER LINES DOWN.
&&
AKSpecial weather statement, Oct 9, 6:43 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
643 PM CDT TUE OCT 9 2018
WIZ046-047-051-057-058-100030-
Dodge-Columbia-Green Lake-Marquette-Fond Du Lac-
643 PM CDT TUE OCT 9 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GREEN LAKE...
NORTHWESTERN FOND DU LAC AND EAST CENTRAL MARQUETTE COUNTIES...
At 643 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Randolph to 7 miles south of
Markesan to 6 miles southwest of Waupun. Movement was north at 40
mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
Ripon, Berlin, Markesan, Princeton, Rosendale, Green Lake, Brandon,
Alto, Manchester, Fairwater, Kingston, Marquette, Dalton and West
Rosendale.
LAT...LON 4390 8888 4389 8857 4363 8877 4364 8921
4398 8918 4398 8889
TIME...MOT...LOC 2343Z 191DEG 37KT 4359 8911 4360 8897 4357 8884
GAGANLocal storm report, Oct 9, 6:52 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
652 PM CDT TUE OCT 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST 1 NNE FOX LAKE 43.57N 88.91W
10/09/2018 E60 MPH DODGE WI AMATEUR RADIO
&&The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 3:16 AM CDT | Flood Watch | MKX | Iowa, Lafayette, Sauk | 32 hr |
| Oct 9, 2:31 PM CDT | Severe Thunderstorm Warning | MKX | Iowa, Lafayette | 29 min |
| Oct 9, 2:54 PM CDT | Severe Thunderstorm Warning | MKX | Iowa | 31 min |
| Oct 9, 3:10 PM CDT | Gale Watch | MKX | 12 hr | |
| Oct 9, 3:10 PM CDT | Small Craft Advisory | MKX | 30 hr | |
| Oct 9, 4:29 PM CDT | Tornado Warning | MKX | Iowa, Sauk | 31 min |
| Oct 9, 4:47 PM CDT | Severe Thunderstorm Warning | MKX | Columbia | 28 min |
| Oct 9, 4:47 PM CDT | Tornado Warning | MKX | Marquette | 43 min |
| Oct 9, 4:56 PM CDT | Special Weather Statement | MKX | Sauk | 34 min |
| Oct 9, 5:07 PM CDT | Severe Thunderstorm Warning | MKX | Marquette | 38 min |
| Oct 9, 6:14 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dane, Dodge | 46 min |
| Oct 9, 6:43 PM CDT | Special Weather Statement | MKX | Green Lake | 47 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.